Glucocorticoid-related adverse events in ethnic Chinese patients

Glucocorticoid-related adverse events in ethnic Chinese patients Reactions 1680, p8 - 2 Dec 2017 Glucocorticoid-related adverse events in ethnic Chinese patients In a cohort of ethnic Chinese patients, both the glucocorticoid dosage and intensity were associated with an increased risk of some adverse events, according to study results reported in the Journal of Rheumatology. The population-based study used data from Taiwan’s National Health Insurance Research Database (NHIRD). Patients newly diagnosed with systemic lupus erythematosus who received ≥1 prescription for systemic glucocorticoid treatment in 2001–2012 were identified. Every 90 days after the initial prescription, average prednisolone-equivalent doses and medication possession ratios (MPR) were calculated. The 11 288 patients were followed-up for a mean of 6.28 years. The most frequently identified adverse event was peptic ulcer (n=6251), followed by bacterial infection (n=5489), insomnia (n=4019), fungal infection (n=2568) and hypertension (n=2301). Events which occurred >1000 times included acne vulgaris, cataract, depression, dyslipidaemia, fracture, gout/hyperuricaemia, nausea/vomiting and osteoporosis. In multivariate generalized estimating equation models, some adverse events were associated with a joint effect of dose and intensity when compared to patients who did not receive glucocorticoids. There were higher risks in patients who received higher glucocorticoid doses (>10mg) and higher intensities (MPR ≥80%) compared with those who received lower glucocorticoid doses and lower intensities. This included osteonecrosis (adjusted odds ratios [OR] 2.87–9.09], osteoporosis (OR 1.71–3.67), bacterial infection (OR 2.12–3.89), Cushingoid syndrome (OR 6.51–62.03) and sleep disorder (OR 1.41–3.59). The authors note that these results suggest "that no consensus about a "safe" dose can be reached because even low-dose GC [glucocorticoids] may cause the loss of bone mineral density (BMD) and Cushingoid syndrome". For other adverse events, there was an increased risk in patients who received higher intensity therapy, even at a lower dose. This included acne vulgaris, cataract, hyperuricaemia peptic ulcer and viral hepatitis. For other events, there was an increased risk in patients who received higher doses. This included cardiovascular disease, fatty liver, fungal infection, glaucoma, myopathy, nausea/vomiting and tuberculosis. Chen H-L, et al. Cumulative Burden of Glucocorticoid-related Adverse Events in Patients with Systemic Lupus Erythematosus: Findings from a 12-year Longitudinal Study. The Journal of Rheumatology : 15 Nov 2017. Available from: URL: http://doi.org/10.3899/jrheum.160214 803285356 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Glucocorticoid-related adverse events in ethnic Chinese patients

Reactions Weekly , Volume 1680 (1) – Dec 2, 2017
Free
1 page
Loading next page...
1 Page
 
/lp/springer_journal/glucocorticoid-related-adverse-events-in-ethnic-chinese-patients-20mEZDzFM1
Publisher
Springer International Publishing
Copyright
Copyright © 2017 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-017-38939-6
Publisher site
See Article on Publisher Site

Abstract

Reactions 1680, p8 - 2 Dec 2017 Glucocorticoid-related adverse events in ethnic Chinese patients In a cohort of ethnic Chinese patients, both the glucocorticoid dosage and intensity were associated with an increased risk of some adverse events, according to study results reported in the Journal of Rheumatology. The population-based study used data from Taiwan’s National Health Insurance Research Database (NHIRD). Patients newly diagnosed with systemic lupus erythematosus who received ≥1 prescription for systemic glucocorticoid treatment in 2001–2012 were identified. Every 90 days after the initial prescription, average prednisolone-equivalent doses and medication possession ratios (MPR) were calculated. The 11 288 patients were followed-up for a mean of 6.28 years. The most frequently identified adverse event was peptic ulcer (n=6251), followed by bacterial infection (n=5489), insomnia (n=4019), fungal infection (n=2568) and hypertension (n=2301). Events which occurred >1000 times included acne vulgaris, cataract, depression, dyslipidaemia, fracture, gout/hyperuricaemia, nausea/vomiting and osteoporosis. In multivariate generalized estimating equation models, some adverse events were associated with a joint effect of dose and intensity when compared to patients who did not receive glucocorticoids. There were higher risks in patients who received higher glucocorticoid doses (>10mg) and higher intensities (MPR ≥80%) compared with those who received lower glucocorticoid doses and lower intensities. This included osteonecrosis (adjusted odds ratios [OR] 2.87–9.09], osteoporosis (OR 1.71–3.67), bacterial infection (OR 2.12–3.89), Cushingoid syndrome (OR 6.51–62.03) and sleep disorder (OR 1.41–3.59). The authors note that these results suggest "that no consensus about a "safe" dose can be reached because even low-dose GC [glucocorticoids] may cause the loss of bone mineral density (BMD) and Cushingoid syndrome". For other adverse events, there was an increased risk in patients who received higher intensity therapy, even at a lower dose. This included acne vulgaris, cataract, hyperuricaemia peptic ulcer and viral hepatitis. For other events, there was an increased risk in patients who received higher doses. This included cardiovascular disease, fatty liver, fungal infection, glaucoma, myopathy, nausea/vomiting and tuberculosis. Chen H-L, et al. Cumulative Burden of Glucocorticoid-related Adverse Events in Patients with Systemic Lupus Erythematosus: Findings from a 12-year Longitudinal Study. The Journal of Rheumatology : 15 Nov 2017. Available from: URL: http://doi.org/10.3899/jrheum.160214 803285356 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680

Journal

Reactions WeeklySpringer Journals

Published: Dec 2, 2017

There are no references for this article.

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 12 million articles from more than
10,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Unlimited reading

Read as many articles as you need. Full articles with original layout, charts and figures. Read online, from anywhere.

Stay up to date

Keep up with your field with Personalized Recommendations and Follow Journals to get automatic updates.

Organize your research

It’s easy to organize your research with our built-in tools.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve Freelancer

DeepDyve Pro

Price
FREE
$49/month

$360/year
Save searches from
Google Scholar,
PubMed
Create lists to
organize your research
Export lists, citations
Read DeepDyve articles
Abstract access only
Unlimited access to over
18 million full-text articles
Print
20 pages/month
PDF Discount
20% off